Home Cancer Expert Q&A Hub Coping With Treatments & Side Effects

Post Whipple's procedure.

Teresa68Teresa68 Posts: 10

Hello, I'm new to this forum, married and a mother of a daughter and son, (grown and flown scientists). Last summer, I found it difficult to eat properly, developed jaundice, and after two sessions of endoscopy, went through an eight hour operation called a "Whipple's Procedure" to remove a type 1 tumour at the head of my pancreas, that blocked my bile duct. If it weren't for the jaundice I wouldn't have known about the tumour! I'm now undergoing chemotherapy (I have a PICC line) as they've seen a spot on my liver where some cells may have escaped. I'm up and down like a yo-yo, and always frightened, and lost two stones since this all began. I have to take Creon capsules all the time with meals, for ever! I miss riding my motorcycle, as I don't feel strong enough, that's the worse thing!

😽

Comments

  • SunshinedaffSunshinedaff Posts: 1,381 ✭✭✭✭✭

    @Teresa68

    Hi, just to say a very warm welcome to you. Our lovely community is full of people, all very understanding, supportive and friendly, I am sure you will get to know us soon.😊

    I am sorry to hear about your diagnosis, but thank goodness it was found through the jaundice.

    It sounds as though you have already been through so much with the procedures you have had done, how far in chemo are you? I had a picc line for my chemo as my veins were rubbish, but I'm glad I did as it did mean not having to endure injections each time chemo came round, and taking bloods was so much easier.

    I can understand you feeling up and down constantly, the fear and worry that accompany cancer are not easy to overcome. But just to say, here you are not alone, you are able to come and chat about anything anytime, the good, the bad and the ugly! When you meet others who feel the way you do, or have been through a similar experience and more importantly come through it, it might help to alleviate some of the anxieties and fears.

    I am sorry that having cancer has taken away some of the enjoyment of life you had, especially with the motorbike riding. Is is possible, that this will be temporary and when you have come through all the treatment you will one day be out on the road again? I hope so.

    Wow, two scientists in the family! I have one! A budding physicist, haha. It has taken her many years to realise it's ok to love science!

    I hope to chat with you soon, take care,

    Lou x

  • Teresa68Teresa68 Posts: 10

    Hello,

    I started chemo at the beginning of February with the harsh Fulfirinox regime including pump, but after two sessions it was stopped by my oncologist, as I was getting really painful stomach aches that lasted several days. I then went on to Gemcitabine infusion and Capecitabine tablets for one round. This was also changed and the tablets stopped, as I was still getting stomach pains, then mouth ulcers and cracked fingers. I've now done two weeks of eight with only Gemcitabine infusion. Pretty fed up with it all. My veins are very good - they just persuaded me to have a PICC line as it's easier in the long run (after my initial fear).

    My daughter is a Microbiologist, has a Doctorate, is studying part time for an MSC in Bioinformatics, and works for NHS England in Colindale. My son, who's the younger, is an Immunologist, has a Doctorate, is now working on Car T-Cell research in Philadelphia. They're the first in either of mine or my husband's families to go to university and beyond! Don't know where the science comes from either.

    Best wishes,

    Teresa

  • SunshinedaffSunshinedaff Posts: 1,381 ✭✭✭✭✭

    @Teresa68

    Hi Teresa,

    The chemo and your reactions to it sound so awful, I am so sorry, Some of these chemos that others are on are so terrible, I think you are all so brave to endure as much as you do. The picc line will make the administration a lot easier for you, I hope that gets fitted soon for you. Has your oncologist given you anything for the ulcers, like a mouthwash? I was given Difflam, which did help a little. I got through lots of nail polish and hand moisturiser during chemo and the months after, my nails were ravaged, well they all came off. I hope yours don't go that way too.

    I am sorry this is making you feel so fed up, its not surprising, cancer treatment is so hard on the body and mind, the effects of it go so much further than we realise. Have you contacted Macmillans at all? They are really good at providing 'on the ground' support to cancer patients and their families.

    Also, you know we are here to chat to as well. We all go through so many similar things fighting cancer, even though we may not be able to change your circumstances I hope it will be reassuring to know you are not the only one in the same/similar place.

    I say the same about my daughter, I don't know which generation the science came from, I know it wasn't from me! haha!

    Chat soon,

    Lou x

Sign In or Register to comment.